What causes it?
Tinea pedis (commonly known as athlete’s foot) is a fungal infection primarily caused by a group of fungi called dermatophytes. Normally the skin acts as an effective barrier against any fungal invasion. If the fungi are exposed to the right combination of conditions they can become overactive and reproduce to excessive numbers. Generally, a warm, humid, moist environment and/or a decrease in the body’s natural resistance to infection are favourable conditions for fungal overgrowth.
What is it?
Tinea is a skin infection which often manifests itself between the fourth and fifth toes of the feet. Occasionally it may spread to the soles of the feet and toenails. Once toenails have become infected they can be extremely difficult to treat, so prompt treatment is very important.
The symptoms of tinea may vary from one person to another; however, the most common symptom is itching and can often signal the beginning of an infection. Other symptoms include burning, stinging, redness, scaling, peeling, foot odour and in some severe cases, blistering and weeping may be observed.
How is it treated?
Tinea treatment must involve:
- Treatment of the infection
- Prevention of infection recurrence
The following procedures should be followed:
- Wash and dry feet daily
- Wipe over with methylated spirits after drying if feet are moist, especially in between toes
- Antiseptic liquid is applied to cracks with secondary bacterial infection
- Once bacterial infection heals, treatment with a fungicidal agent may commence – these can be purchased from your podiatrist or over the counter at your chemist.
- Tinaderm spray (1% Tolnaftate) Or Pedi Care is applied to shoes and socks to prevent reinfection of the skin
- Select shoes with leather uppers
- Natural fibred socks or stockings (ie wool or cotton)
- Formalin foot baths (as per “smelly feet” instructions if infection is resistant to the treatment above)
- Oral medication such as Griseofulvin or Terabinafine may need to be considered if all other treatment fails, however, these medications can have serious side effects and therefore should only be used if absolutely necessary and following the approval of your Doctor.